Alert archive / Missouri / Flash Flood Warnings in 2003
Flash Flood Warning 54, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Aug 21, 2003, 5:16 PM CDT for Oregon County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2003, 5:16 PM CDT (22:16 UTC)
- Expired
- Aug 21, 2003, 9:30 PM CDT
- In force
- 4 hr
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Oregon County, MO
The radar
The Springfield radar (KSGF), 183 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.3 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1352 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 1499 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KSGF 212217 FFWSGF MOC149-220230- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 516 PM CDT THU AUG 21 2003 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... OREGON COUNTY IN SOUTH CENTRAL MISSOURI * UNTIL 930 PM CDT. * AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED BETWEEN 2 AND 3 INCHES OF RAIN HAS FALLEN BETWEEN ALTON AND THOMASVILLE. * SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...THAYER AND ALTON. ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE WARNED AREA WHICH WILL LEAD TO ADDITIONAL RUNOFF FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3689 9133 3688 9166 3649 9170 3650 9118 $$ LINDENBERG
2 follow-up statements
000 WGUS73 KSGF 212257 FFSSGF MOC149-220230- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 554 PM CDT THU AUG 21 2003 ...FLASH FLOOD WARNING CONTINUES UNTIL 930 PM CDT FOR OREGON COUNTY... AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH EARLIER PRODUCED THE HEAVY RAIN ACROSS RURAL PORTIONS OF OREGON COUNTY HAS DISSIPATED. THE HEAVY RAIN PRODUCED BETWEEN 2 AND THREE INCHES OF RAINFALL IN A SHORT PERIOD OF TIME AND RUNOFF FLOODING IS STILL POSSIBLE ACROSS THE AREA. EXCESSIVE RUNOFF FROM THESE STORMS MAY STILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. LAT...LON 3686 9126 3683 9165 3651 9163 3650 9124 $$ LINDENBERG
000 WGUS73 KSGF 220040 FFSSGF MOC149-220100- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 740 PM CDT THU AUG 21 2003 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR OREGON COUNTY HAS BEEN CANCELLED... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3681 9118 3652 9120 3652 9166 3682 9165 $$ LINDENBERG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 2:32 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, Aug 21, 2:32 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 232 PM CDT THU AUG 21 2003 .DISCUSSION... COLD FRONT EXTENDING ACROSS THE CORN BELT HEADING RIGHT FOR THE OZARKS IS THE PRIMARY FORECAST CHALLENGE THE NEXT 48 HOURS. MEANWHILE...ANOTHER OPPRESSIVE AFTERNOON BEING OBSERVED OVER THE MISSOURI VALLEY WITH TEMPERATURES EXCEEDING 100 DEGREES IN SOME LOCATIONS NORTH AND WEST OF THE PLATEAU. RECORD OF 99 ALREADY TIED AT ROLLA/VICHY...AND ONLY A DEGREE SHY AT THIS POINT WITH 100 AT JOPLIN. THANKFULLY...SHOULD BE ABLE TO DISCONTINUE THE HEAT ADVISORY TONIGHT DESPITE HOT WEATHER EXPECTED AGAIN TOMORROW SOUTH AND ALONG THE FRONT. SHORT TERM (TONIGHT - SATURDAY)... PULSE CONVECTION NOW BEGINNING TO LIGHT UP OVER ARKANSAS AND SOUTHERN MISSOURI. 12Z SOUNDING DATA FROM SPRINGFIELD INDICATED SIGNIFICANT MOISTENING FROM 600 MB AND ALOFT. HOWEVER...THE 800 TO 650 MB LAYER HAS DRIED OUT FROM THE PREVIOUS FEW DAYS. DEEPER BOUNDARY LAYER MIXING...FURTHER ENHANCING AN INVERTED V STRUCTURE TO THE LOWER TROPOSPHERE WILL CREATE MORE DOWNDRAFT AVAILABLE POTENTIAL ENERGY. CONDITIONS CERTAINLY FAVORABLE FOR ISOLATED SEVERE PULSE STORMS WITH WIND GUSTS IN EXCESS OF 65 MPH LIKELY...FURTHER DETAILS ARE MENTIONED IN THE HAZARDOUS WEATHER OUTLOOK. WAS RELUCTANT TO DISCONTINUE THUNDER CHANCES PRIOR TO MIDNIGHT WITH SURFACE FRONT APPROACHING MY NORTHERN COUNTIES...THEREFORE MENTIONED CHANCES ALL NIGHT AND INTO TOMORROW. FRONT SHOULD BE DRAPED ALONG THE MISSOURI-ARKANSAS BORDER BY TOMORROW AFTERNOON TAPPING INTO AN ATMOSPHERE RELATIVELY HIGHER IN MOISTURE CONTENT. THINK THE MESO-ETA CONVECTIVE PRECIPITATION FIELDS FINALLY LOOK DECENT...AND WILL CONFINE STORM CHANCES ACROSS MY EXTREME SOUTHERN COUNTIES DURING THE DESTABILIZATION HOURS OF THE AFTERNOON. ONGOING FORECAST HAS PRECIP LINGERING INTO THE FRIDAY NIGHT PERIOD WHICH LOOKS REASONABLE. HIGH PRESSURE BEGINS TO SETTLE INTO THE NATIONS MID SECTION ON SATURDAY WITH LOW LEVEL NORTHEAST FLOW OVER THE AREA FOR A COUPLE DAYS. SLIGHTLY COOLER AND DRY WEEKEND ON TAP FOR FOLKS IN THE SOUTHEAST KANSAS AND THE MISSOURI OZARKS. LONG TERM (SUNDAY - WEDNESDAY)... NOT A WHOLE LOT HAS CHANGED WITH THE EXTENDED PERIODS. LONG RANGE PROGS STILL HAVE NORTH AMERICAN RIDGE BROADENING OUT WITH THE MAIN BELT OF WESTERLIES CONFINED ACROSS SOUTHERN CANADA. THERE IS SOME EVIDENCE THAT THE DEEP SOUTH AIRMASS MAY TRY TO NOSE INTO SOUTHERN MISSOURI TOWARDS DAYS 6 AND 7...HENCE AFTERNOON PULSE CHANCES. ONGOING FORECAST HAS EVERYTHING DRY AND UNEVENTFUL AND WILL CONTINUE THIS THINKING UNTIL THINGS BECOME A LITTLE MORE CLEAR CUT. GFS OUT TO 10 DAYS IS HINTING TOWARDS INTENSIFYING A SOUTHEAST CANADIAN CYCLONE AND DROPPING IT OVER EASTERN SECTIONS OF THE LOWER 48. WITH DOMINATING RIDGE CONTINUING OUT WEST...THIS WILL PUT US BACK INTO NORTHWEST FLOW AND MAY BE OUR NEXT CHANCE AT GETTING ANY SIGNIFICANT WEATHER IN THE EXTENDED. OTHERWISE...LOOK FOR MORE HOT AND DRY CONDITIONS TO PERSIST THROUGH THE END OF AUGUST. && .AVIATION... ONCE AGAIN...SCATTERED AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS CAN BE EXPECT OVER THE REGION...ESPECIALLY TOWARD UNO AREA IN NEXT FEW HOURS. MICROBURST POTENTIAL CERTAINLY EXISTS INVOF OF THE STRONGER CELLS. THERE IS A POSSIBILITY THAT ADDITIONAL STORMS MAY DEVELOP EARLY THIS EVENING ACROSS WEST CENTRAL AND CENTRAL MISSOURI TONIGHT. PILOTS CAN GENERALLY EXPECT VFR CONDITIONS IN AREAS NOT AFFECTED BY STORMS...ALTHOUGH SOME MVFR (3-5 MILE) LIGHT FOG MAY DEVELOP TOWARD SUNRISE ESPECIALLY IN AREAS THAT RECEIVE RAINFALL. && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...HEAT ADVISORY THROUGH THIS EVENING FOR AREAS ALONG AND NORTHWEST OF A BRANSON TO CONWAY TO ROLLA LINE. .KS...HEAT ADVISORY THROUGH THIS EVENING FOR ALL KANSAS COUNTIES. CRAMER/BOOKBINDER
Hazardous weather outlook, Aug 21, 1:00 PM CDT, 4 hours 16 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT THU AUG 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: HEAT INDICES RANGING FROM 103 TO 108 DEGREES. THUNDERSTORMS CONTAINING WIND GUSTS IN EXCESS OF 65 MPH AND HAIL UP TO THE SIZE OF NICKELS. AREAS AFFECTED AND TIMING: HEAT: NORTH AND WEST OF A LINE FROM BRANSON TO ROLLA THIS AFTERNOON. THUNDERSTORMS: AREAWIDE AFTER 200 PM. DISCUSSION: INTENSE HEAT AND HUMIDITY CONTINUES TO AFFECT SOUTHEAST KANSAS AND MUCH OF THE MISSOURI VALLEY THIS AFTERNOON. TEMPERATURES ARE EXPECTED TO RANGE FROM 100 TO 105 IN AREAS NORTH OF THE OZARK PLATEAU... PRODUCING HEAT INDICES FROM 105 TO 110 DEGREES IN THESE LOCATIONS. FURTHER SOUTH ALONG THE PLATEAU...TEMPERATURES WILL BE LIMITED TO THE UPPER 90S WITH HEAT INDICES APPROACHING 105. DUE TO THE HIGH HEAT...THE ATMOSPHERE IS BECOMING INCREASINGLY UNSTABLE OVER EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS. A WEAK COLD FRONT APPROACHING FROM THE NORTHWEST WILL FURTHER ENHANCE THIS ACTIVITY INTO THE OVERNIGHT HOURS. THE ENVIRONMENT WILL BE CONDUCIVE FOR SOME OF THESE STORMS TO PRODUCE DAMAGING DOWNBURST WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. RESIDUAL SHOWERS AND THUNDERSTORMS WILL LIKELY BE ONGOING FRIDAY MORNING AS THE COLD FRONT ADVANCES ACROSS SOUTHERN MISSOURI. A FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE...HOWEVER...CLOUD TO GROUND LIGHTNING AND BRIEF PERIODS OF HEAVY RAIN WILL BE THE PRIMARY HAZARDS. .SPOTTER INFORMATION STATEMENT... DUE TO THE ISOLATED NATURE OF TODAYS STORMS...SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF CRAMER
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 3:14 PM CDT | Severe Thunderstorm Warning | SGF | Ozark | 46 min |
| Aug 21, 3:18 PM CDT | Severe Thunderstorm Warning | SGF | Howell | 42 min |
| Aug 21, 5:00 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 60 min |
| Aug 21, 6:06 PM CDT | Severe Thunderstorm Warning | SGF | Phelps | 39 min |
| Aug 21, 6:21 PM CDT | Severe Thunderstorm Warning | SGF | Maries | 54 min |
Nearby
Flash Flood Warnings in Missouri, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.